Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Des Moines, IA

April 10, 2008Decatur County, Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 10, 2008, 8:56 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2008, 8:56 PM CDT (01:56 UTC)
Expired
Apr 10, 2008, 9:30 PM CDT
In force
34 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Decatur County, IA, Ringgold County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:28 PM CDTSevere Thunderstorm WatchSPC7 hr
Apr 10, 4:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110156
SVRDMX
IAC053-159-110230-
/O.NEW.KDMX.SV.W.0004.080411T0156Z-080411T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
856 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 930 PM CDT.

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MOUNT AYR...OR 27 MILES NORTH OF BETHANY...AND MOVING
  NORTHEAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KELLERTON BY 905 PM CDT...
  BEACONSFIELD AND 6 MILES SOUTHEAST OF ELLSTON BY 915 PM CDT...
  GRAND RIVER BY 920 PM CDT...
  VAN WERT AND 8 MILES WEST OF WELDON BY 930 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 17 AND 25.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4061 9430 4090 9413 4090 9364 4056 9418
      4056 9421
TIME...MOT...LOC 0156Z 220DEG 36KT 4065 9417

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 110218
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU APR 10 2008

IAC053-159-110230-
/O.CON.KDMX.SV.W.0004.000000T0000Z-080411T0230Z/
DECATUR IA-RINGGOLD IA-
918 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR EASTERN RINGGOLD AND NORTHWESTERN DECATUR COUNTIES...

AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KELLERTON...OR 26 MILES NORTH OF BETHANY...MOVING
NORTHEAST AT 41 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND RIVER AND 6 MILES SOUTHEAST OF BEACONSFIELD BY 930 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 16 AND 25.

ADDITIONAL STORMS ARE FORECAST TO MOVE INTO SOUTHERN IOWA FROM 
MISSOURI AFTER 930 PM. THESE STORMS WILL HAVE THE POTENTIAL TO 
PRODUCE DAMAGING WINDS AS THEY MOVE RAPIDLY NORTHEAST.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4056 9421 4061 9429 4063 9429 4090 9413
      4090 9364 4073 9390 4073 9391 4069 9397
      4069 9398 4056 9417
TIME...MOT...LOC 0218Z 220DEG 36KT 4068 9405

$$

SMALL
000 
WWUS53 KDMX 110228
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 PM CDT THU APR 10 2008

IAC053-159-110235-
/O.EXP.KDMX.SV.W.0004.000000T0000Z-080411T0230Z/
DECATUR IA-RINGGOLD IA-
925 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RINGGOLD AND 
NORTHWESTERN DECATUR COUNTIES HAS BEEN REPLACED BY A WARNING THAT
IS NOW IN EFFECT UNTIL 10 PM...

ANOTHER LINE OF THUNDERSTORMS WILL PUSH RAPIDLY INTO SOUTH CENTRAL 
IOWA THROUGH 10 PM.  THEREFORE...THE ORGINAL WARNING FOR RINGGOLD 
AND DECATUR COUNTIES HAS BEEN REPLACED BY A NEW WARNING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4056 9421 4061 9429 4063 9429 4090 9413
      4090 9364 4073 9390 4073 9391 4069 9397
      4069 9398 4056 9417
TIME...MOT...LOC 0225Z 220DEG 36KT 4073 9399

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:50 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 10, 6:50 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT THU APR 10 2008

.DISCUSSION...
MOST ACTION IN THE EARLY PART OF THE FCST. LO PRES OVR NERN KS
LFTG NWD AND WILL MOVE THRU IA TNGT. WELL PROGGED BY THE MODLS.
CUR WRMFNT PUSHING INTO SRN IA ATTM WTIH DEW POINTS IN THE UPPER
50S TO LOW 60S JUST S OF THE BNRY. ARC OF LOW TOP CONVETION LFTG
NNEWD AND WILL AFFECT THE CWA THRU 01Z. AS LOW DEPARTS...COLD AIR
WILL SINK SWD ACRS THE AREA. EXPECT PCPN TO CHNG TO SNW OVR THE
WRN PART OF THE CWA BY SNRS AND SPRD EWD SLOWLY TO ALL BUT THE FAR
EAST BY EVE. COULD SEE A COUPLE INCHES OVR THE NW...WITH ONLY LGT
ACCUMS ELSE. -SHSN WILL CONT INTO SAT WITH CLRG SPRDG EWD ON SUN.
WRMG TREND WILL MOVE IN FOR SUN INTO NET WEEK WITH TEMPS WRMG TO
WELL ABV NORMAL BY TUE.

AVIATION...11/00Z
MAINLY IFR CIGS/VSBYS WILL CONTINUE THROUGH THE TAF PERIOD.  SOME
BINOVC EXPCTD AFTER THUNDERSTORMS BUT ANY IMPROVEMENT IN CONDITIONS
WILL BE SHORT LIVED.  STRONG WIND SPEEDS WILL ALSO BE FORECAST OVER
ALL TAF SITES AS PRESSURE GRADIENT REMAINS TIGHT AS LOW PRES OVER SW
IA SLOWLY LIFTS INTO NE IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-
FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

FLASH FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR APPANOOSE-DAVIS-
DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-WAPELLO-WAYNE.

&&
Hazardous weather outlook, Apr 10, 5:30 AM CDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU APR 10 2008

IAZ039-049-050-059>062-071>075-081>086-092>097-111030-
BLACK HAWK-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-ADAIR-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE NORTH ACROSS THE
REGION TODAY AND EARLY TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY LATE THIS AFTERNOON THROUGH LATE
EVENING...WITH LARGE HAIL THE PRIMARY THREAT. HOWEVER...THERE IS
SOME CONCERN FOR DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY
SOUTH OF HIGHWAY 92 AND EAST OF INTERSTATE 35.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA SOUTHEAST
OF A LINE FROM GRINNELL TO LAMONI THROUGH MIDNIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

IAZ004>007-015>017-023>028-033>038-044>048-057-058-070-111030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-AUDUBON-GUTHRIE-CASS-
530 AM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS WILL MOVE NORTH
ACROSS THE REGION TODAY AND EARLY TONIGHT. SMALL HAIL AND WIND
GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TODAY FOR EASTERLY WINDS
SUSTAINED AT OR ABOVE 30 MPH AND GUSTING NEAR 45 MPH. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN WILL MIX WITH AND CHANGE TO SNOW FROM WEST TO EAST ON FRIDAY.
SOME LIGHT ACCUMULATIONS OF SNOW...GENERALLY 2 INCHES OR LESS ARE
POSSIBLE...ESPECIALLY NORTHWEST OF A FORT DODGE TO MASON CITY
LINE. WINDS WILL ALSO INCREASE FROM THE WEST OR NORTHWEST AND
GUST 30 TO 35 MPH AT TIMES...AND COMBINED WITH THE SNOW COULD
RESULT IN REDUCED VISIBILITY AND DANGEROUS DRIVING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF WIND
GUSTS...HAIL OR SNOWFALL ARE APPRECIATED.

MOYER

In the hours before

Local storm report, Apr 10, 7:12 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     OSKALOOSA               41.21N 92.71W
04/10/2008                   MAHASKA            IA   TRAINED SPOTTER

            SPOTTER RELAYED REPORT OF DAMAGE TO A FARM JUST SE OF
            OSKALOOSA...SHINGLES BLOWN OFF AND A CORN BIN COLLAPSED.

&&

LEE
Local storm report, Apr 10, 7:21 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 SE OSCEOLA            41.00N 93.73W
04/10/2008  E0.75 INCH       CLARKE             IA   BROADCAST MEDIA

            REPORT OF 3/4 INCH HAIL ABOUT 3 MILES SOUTHEAST OF
            OSCEOLA AT 714 PM.

&&

LEE
Local storm report, Apr 10, 8:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
806 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     N OSKALOOSA             41.29N 92.64W
04/10/2008  E70.00 MPH       MAHASKA            IA   TRAINED SPOTTER

&&

LEE
Local storm report, Apr 10, 8:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     OSKALOOSA               41.29N 92.64W
04/10/2008                   MAHASKA            IA   EMERGENCY MNGR

            DAMAGE TO FUEL PUMPS AND FRONT OF A STORE DUE TO WINDS.

&&

LEE
Local storm report, Apr 10, 8:31 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
831 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             1 SE NEWTON             41.68N 93.03W
04/10/2008  E0.88 INCH       JASPER             IA   LAW ENFORCEMENT

&&

LEE
Local storm report, Apr 10, 8:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
851 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             BEAMAN                  42.22N 92.82W
04/10/2008  E0.88 INCH       GRUNDY             IA   TRAINED SPOTTER

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marion44 min
Apr 10, 9:25 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold, Wayne35 min
Apr 10, 9:52 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Wayne38 min
Apr 11, 3:13 AM CDTRiver Flood WarningDMXMahaska, Marion14 hr
Apr 11, 3:37 AM CDTRiver Flood WarningDMXMahaska30 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.